EMAIL TO A FRIEND COMMENT

 

Incorrect Dose of Liver Medicine Increases Risk of Injury, Death


On September 21, 2017, the FDA warned that some patients with moderate to severe decreases in liver function are taking the incorrect dose of the liver disease medicine Ocaliva (obeticholic acid), resulting in an increased risk of serious liver injury and death. These patients are receiving excessive dosing, particularly a higher frequency of dosing than is recommended on the drug label. Ocaliva may also be associated with liver injury in some patients with mild disease who are receiving the correct dose. The recommended dosing and monitoring for patients on Ocaliva are described in the current drug label. The FDA is working with the drug manufacturer, Intercept Pharmaceuticals, to address these safety concerns.

 

Ocaliva is used to treat a rare, chronic liver disease known as primary biliary cholangitis (PBC). PBC causes the bile ducts in the liver to become inflamed, damaged, and destroyed. This causes bile, a fluid that helps in digestion, to build up in the liver. This build up damages the liver over time, eventually causing the liver to lose its ability to function. Ocaliva has been shown to improve a certain blood test that measures liver problems.

 

The FDA recommended that health care professionals take a number of steps in relation to prescribing Ocaliva. First, determine the patient’s baseline liver function prior to starting Ocaliva. Second, patients with moderate to severe liver impairment (Child-Pugh B and C) should be started on the approved dosing schedule of 5 mg once weekly, rather than the 5 mg daily dosing used for other PBC patients. If needed, these patients can be increased up to a maximum approved dose of 10 mg twice weekly. Third, health care professionals should monitor patients frequently for disease progression, and reduce the dosing frequency to once- or twice-weekly for patients who progress to moderate or severe liver impairment. All patients treated with Ocaliva should be monitored frequently for liver injury (e.g., worsened liver blood tests and adverse liver-related reactions that may be inconsistent with the patient’s extent of disease). If the health care professional suspects liver injury, discontinue Ocaliva. After the patient has stabilized, weigh the benefits against the risks when deciding whether to re-initiate treatment. Fourth, educate patients on the symptoms of potential liver injury. Symptoms that may be signs of liver injury include new or worsening fatigue, diarrhea, weight loss, abdominal pain, decreased appetite, nausea and vomiting, change in behavior or confusion, vague symptoms such as anxiety or unease, abdominal swelling, yellow eyes or skin, or bloody stools.

 

See the FDA Safety Alert

 

See the FDA Drug Safety Communication

 

See also Medical Law Perspectives Report: Drugs, Dosage, and Damage: Physician Liability for Prescribing or Administering Medication

 

 

REPRINTS & PERMISSIONS COMMENT